Make an appointment:
Specialty
(i.e. Dermatologists)
Location

Can magnesium citrate causes upper GI bleeding?

Used Magnesium citrate for colonoscopy prep. The doctor noted upper GI bleeding and suggested an upper GI endoscopy. I knew there was no bleeding before using mag/citr. Should I be concerned and go with endoscopy?
Thank you for your interesting question. In order to provide an accurate answer, I would need more information. I would need to know the full details of your medical history and also perform a thorough physical exam. In addition, I would need to review the results of your colonoscopy and also review your records to determine how your doctor determined you were suffering upper GI bleeding. Only after collecting this information will it be possible to provide an accurate answer. Therefore, I strongly encourage you to discuss this with a gastroenterologist. Upper GI bleeding is often detected through a hemoccult test, which looks for hemoglobin in the stool. In some cases, upper GI bleeding can cause melena, or dark and tarry stools. Irritation of the lining of the upper intestinal tract can cause bleeding. This is often caused by excess stomach acid or breakdown of the stomach lining through certain medications. Magnesium citrate is not typically associated with upper GI bleeding, but it cannot be ruled out as a cause without having more information. Other potential causes include a gastric or duodenal ulcer or blood vessel abnormality. I strongly encourage you to discuss these possibilities with a gastroenterologist to determine the best course of action.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.